Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 77, NWS Tucson, AZ

August 23, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2019, 7:16 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 7:16 PM MST (02:16 UTC)
Expired
Aug 23, 2019, 7:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WUUS55 KTWC 240216
SVRTWC
AZC019-023-240245-
/O.NEW.KTWC.SV.W.0077.190824T0216Z-190824T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
716 PM MST Fri Aug 23 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  Western Santa Cruz County in southeastern Arizona...

* Until 745 PM MST.

* At 715 PM MST, a small but severe thunderstorm was located near 
  Tubac, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tubac, Rio Rico, Tumacacori and Pena Blanca Lake. 

This includes Interstate 19 between mile markers 11 and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rain and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3165 11103 3148 11094 3137 11114 3159 11125
TIME...MOT...LOC 0215Z 063DEG 14KT 3154 11108 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia
1 follow-up statement
495 
WWUS55 KTWC 240240
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
740 PM MST Fri Aug 23 2019

AZC019-023-240249-
/O.EXP.KTWC.SV.W.0077.000000T0000Z-190824T0245Z/
Pima-Santa Cruz-
740 PM MST Fri Aug 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND WESTERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 745 PM MST...
        
The storm which prompted the warning has weakened below severe 
limits, and is moving out of the warned area. Therefore, the warning 
will be allowed to expire.  However gusty winds and heavy rain are 
still possible with this area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3165 11103 3148 11094 3137 11114 3159 11125
TIME...MOT...LOC 0239Z 063DEG 14KT 3151 11116 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 23 2019

.SYNOPSIS...A more active monsoon pattern will continue through
Saturday with daytime high temperatures near or slightly below
normal. A drying trend then resumes Sunday with isolated storms
limited to near the International border as high pressure starts to
build overhead. Dry conditions generally prevail Monday and Tuesday
with above normal temperatures returning. Thereafter, moisture
returns by Wednesday, resulting in a chance of showers and
thunderstorms the latter half of next week.

&&

.DISCUSSION...The latest GOES satellite imagery shows partly
cloudy skies east of Tucson, with mostly sunny skies to the west of
Tucson. KEMX/area radars are rather quiet across southeast Arizona
early this afternoon, with showers/thunderstorms noted in the White
Mountains and over Mt. Graham and the Huachuca/Chiricahua mountains
attm. Blended Total Precip Water Imagery has shown little change
from this morning with PWAT's ranging between 1.0" and 1.3" across
most of the forecast area (except in the White Mountains with values
around 0.7"). Surface dewpoints have fallen into the 50's across the
southern half of the state.

With plenty of moisture in place and abundant sunshine expect
convection to continue to initiate over the mountains south and east
of Tucson through the remainder of the afternoon hours, gradually
pushing out into the valleys by the mid to late afternoon hours. The
latest high res models continue to show areas south of Tucson
becoming more active by the mid/late afternoon hours. Steering flow
is rather weak, with the general movement of storms to the
east/northeast. Will have to rely on outflow boundaries to get
storms into the lower deserts/northern portion of the CWA. Overall,
the peak timing for maximum storm coverage today will be between 4
pm and 9 pm, with the main threats being heavy rainfall and strong
winds/small hail with the stronger storms. If storm outflows do
manage to work into northern Pima/southern Pinal counties, blowing
dust could also be a concern, especially along the I-10 corridor.

The overall pattern remains conducive for storm development on
Saturday as deep moisture continues to stream northward from Mexico.
Expect isolated to scattered mainly afternoon and evening showers
and thunderstorms south/southeast of Tucson.

A drying trend then begins on Sunday as strong high pressure aloft
off the California coast shifts inland and becomes elongated from
California through Arizona and into New Mexico. Expect only isolated
shower/thunderstorm development on Sunday along the International
Border. Mainly dry conditions are expected Monday and Tuesday as the
upper high strengthens overhead, with high temperatures these days
climbing back 3-7 degrees above normal.

By Wednesday of next week, the upper highs shifts east of the area
which allows moisture to begin to work back into Arizona from the
east/southeast. Increasing shower/thunderstorm chances are noted
from Wednesday onward into next weekend as this moisture transport
continues. Numerical guidance values indicate high temperatures
lowering from a couple of degrees above normal next Wednesday to a
couple of degrees below normal by Friday of next week.

&&

AVIATION...Valid through 25/00Z.
Isolated TSRA/SHRA currently developing east to south of KTUS,
becoming scattered to numerous across much of southeast Arizona
later this afternoon into this evening. Expect decreasing coverage
of TSRA/SHRA tonight with the bulk of activity ending by daybreak on
Saturday, redeveloping Saturday afternoon. Brief wind gusts to 40
kts and MVFR cigs/vsbys with the stronger TSRA. Otherwise, cloud
decks mainly 12k-18k ft MSL. Surface wind this afternoon wly/nwly 8-
15 kts with gusts near 20 kts, decreasing light and variable
overnight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms across much of
southeast Arizona this afternoon and evening, followed by another
round of storms Saturday with slightly less spatial coverage. Drier
air starts to work its way in on Sunday bringing only isolated
thunderstorms, further drying on Monday into Tuesday. However, this
downturn is short-lived as moisture increases by the middle of next
week returning scattered storms to the region. Other than breezy
afternoons in the Upper Gila River Valley this weekend, 20-foot
winds will be terrain driven mainly under 15 mph. The usual threat
from strong thunderstorm outflow winds also remains in place.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Zell
AVIATION/FIRE WEATHER...Howlett/Powell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 23, 4:54 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
454 PM MST FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND GST 7 N PIRTLEVILLE         31.47N 109.58W
08/23/2019  M64 MPH          COCHISE            AZ   ASOS

            ASOS STATION KDUG BISBEE DOUGLAS INTL AP.

&&
Special weather statement, Aug 23, 5:04 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
504 PM MST Fri Aug 23 2019

AZZ503-513-240045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
504 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 545 PM MST...

At 503 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Nogales International Airport, or 12 miles east of
Nogales. This storm was nearly stationary.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Nogales International Airport, Patagonia Lake State Park, Kino
Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3149 11090 3147 11055 3133 11060 3134 11089
TIME...MOT...LOC 0003Z 188DEG 3KT 3135 11073

Carpenter
Special weather statement, Aug 23, 5:38 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
538 PM MST Fri Aug 23 2019

AZZ507-513-240145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
538 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
645 PM MST...

At 538 PM MST, Doppler radar was tracking a strong thunderstorm over
Benson, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson, St. David, Tombstone and Kartchner Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3203 11040 3203 11014 3173 11007 3173 11044
TIME...MOT...LOC 0038Z 354DEG 8KT 3196 11028

Carpenter
Special weather statement, Aug 23, 6:10 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
610 PM MST Fri Aug 23 2019

AZZ503-507-513-240145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
610 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 645 PM MST...

At 609 PM MST, Doppler radar was tracking a strong thunderstorm near
Elgin east to Huachuca City, or 11 miles northwest of Sierra Vista,
moving west at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca
and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3172 11022 3151 11022 3151 11071 3187 11064
TIME...MOT...LOC 0109Z 092DEG 21KT 3165 11046

Cerniglia
Special weather statement, Aug 23, 6:14 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
614 PM MST Fri Aug 23 2019

AZZ503-513-240200-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
614 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
700 PM MST...

At 614 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Patagonia Lake State Park, or 9 miles east of Tubac,
moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Patagonia, Nogales International Airport and Patagonia Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3160 11101 3171 11084 3155 11063 3139 11088
TIME...MOT...LOC 0114Z 321DEG 5KT 3160 11088

Carpenter
Special weather statement, Aug 23, 7:03 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Fri Aug 23 2019

AZZ503-507-513-240245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
703 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
745 PM MST...

At 702 PM MST, Doppler radar was tracking a line of strong
thunderstorms just west of Sonoita through Patagonia, moving west at
20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International
Airport, Patagonia Lake State Park, Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 11104 3164 11060 3133 11059 3134 11106
TIME...MOT...LOC 0202Z 088DEG 18KT 3146 11081

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:04 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 23, 5:38 PM MSTSpecial Weather StatementTWCCochise67 min
Aug 23, 5:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 23, 6:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 23, 6:04 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 23, 6:10 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 23, 6:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 23, 6:15 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz45 min
Aug 23, 6:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Aug 23, 6:35 PM MSTFlash Flood WarningTWCCochise115 min
Aug 23, 6:54 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 23, 7:03 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 23, 7:30 PM MSTSpecial Weather StatementTWCPima45 min
Aug 23, 7:51 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz84 min
Aug 23, 8:06 PM MSTAreal Flood AdvisoryTWCPima114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.